Washington, 2011Winter Storm in Washington, January 11 to 12, 2011
January 11 to 12, 2011 · NWS PQR · 1 event in 1 county or zone
A cold easterly wind through the Columbia River Gorge was keeping cold air trapped in the Gorge as a strong Pacific frontal system moved inland. This system spread precipitation over the Gorge starting as snow and changing over to freezing rain as the air mass warmed.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold easterly wind through the Columbia River Gorge was keeping cold air trapped in the Gorge as a strong Pacific frontal system moved inland. This system spread precipitation over the Gorge starting as snow and changing over to freezing rain as the air mass warmed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 11, 2:05 PM PST, 5 hours 55 minutes earlier.
Area forecast discussion, Jan 11, 2:05 PM PST, 5 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
205 PM PST TUE JAN 11 2011
.SYNOPSIS... LOW PRESSURE OFFSHORE WILL CONTINUE TO SPREAD MOISTURE
INTO THE PACIFIC NORTHWEST INTO A COLD AND DRY AIR MASS.
PRECIPITATION WILL INCREASE DURING THE EVENING AS A WARM FRONT MOVES
THROUGH. MOST INLAND AREAS WILL SEE SOME TYPE OF WINTRY MIX OF SNOW
AND/OR FREEZING RAIN TO START...CHANGING OVER TO RAIN BY EARLY WED
MORNING. THE HIGHEST IMPACT WILL BE IN AND NEAR THE COLUMBIA GORGE
WHERE SEVERAL INCHES OF SNOW TUE NIGHT MAY BE FOLLOWED BY A COATING
OF ICE BY MIDDAY WED. EVENTUALLY WARMER TEMPERATURES WILL CHANGE
PRECIPITATION TO RAIN FOR ALL BUT THE HIGHEST ELEVATIONS LATER
WED/WED NIGHT. WET BUT MILD WEATHER IS THEN EXPECTED THROUGH THE
WEEKEND AS A SERIES OF DISTURBANCES MOVE THROUGH THE PACIFIC
NORTHWEST.
&&
.SHORT TERM...WARM AIR ADVECTION NOT FULLY UNDERWAY INLAND WITH THE
WARM FRONT STILL MAINLY OFFSHORE...EXTENDING TO JUST NORTH OF
ROSEBURG. THE BATTLE BETWEEN THE WARM AIR TO SOUTHWEST AND THE COLD
AIR COMING FROM THE EAST IS ABOUT TO ENSUE. WATER VAPOR AND IR
SATELLITE IMAGERY DEPICTS THE TWO DISTINCT SHORTWAVES OFFSHORE. THE
FIRST ONE OFF THE N CALI COAST IS WEAKENING AND SHIFTING EAST
THROUGH N CA...BEING REMOVED FROM THE MAIN UPPER FORCING AND
BAROCLINICITY. THE SECOND SYSTEM IS OFF TO OUR NORTH AND WEST. IT IS
THIS SYSTEM THAT WILL HELP PULL THE WARM FRONT OFFSHORE THROUGH THE
REGION. UNFORTUNATELY FOR SNOW LOVERS...WE ARE STILL CAUGHT IN THE
MIDDLE OF THE MAIN FORCING AND THEREFORE STRONGER QPF ASSOCIATED
WITH BOTH OF THESE WAVES. AREAS IN NORTHERN OREGON AND MUCH OF
WASHINGTON WILL SEE THE HIGHEST IMPACT. A VARIETY OF PRECIPITATION
TYPES ARE STILL EXPECTED OVER SOUTHWEST WASHINGTON AND NORTHWEST
OREGON TONIGHT AND EARLY WEDNESDAY.
VERY DRY AIR WITH DEWPOINTS IN THE TEENS NORTH TO MID 20S NEAR
EUGENE. ALOT OF ECHOES ON KRTX RADAR THIS AFTERNOON...AND CLOUD BASES
HAVE BEEN DROPPING AS THE LOW LEVELS BEGIN TO SATURATE. EVAPORATIONAL
PROCESSES ARE HELPING TO COOL THE ATMOSPHERE AS WELL...AS DEPICTED
WELL IN THE LATEST KEUG LAPS SOUNDINGS. AMDAR/ACARS SOUNDINGS FROM
THIS MORNING ALSO INDICATE THAT SNOW IS THE LIKELY PREDOMINANT P-TYPE
THIS AFTERNOON AND INTO EARLY EVENING BEFORE A TRANSITION
BEGINS...THOUGH ACCUMULATIONS WILL BE VERY LIGHT WITH LITTLE FORCING
WITH THIS FIRST BATCH OF PRECIPITATION. SOME FLURRIES AND LIGHT SNOW
HAVE BEEN REPORTED IN THE CENTRAL VALLEY AND N COAST AND POSSIBLY
SOME LIGHT ACCUMULATION. OTHERWISE JUST SOME SPRINKLES OR LIGHT
RAIN SO FAR. THERE IS AN AREA ALONG THE COAST SHOWING COLDER COLD
TOPS...AND ENHANCED RADAR SIGNATURES. THIS BAND IS A MERGER OF THE
NORTHERN EXTENSION OF THE LOW OFF THE N CALI COAST AND THE LOW TO
THE NORTH...AND WILL BE PUSHING INLAND INTO THE COLDER AND DRIER
AIRMASS. THIS WILL BRING THE BEST SHOT OF SEEING SNOWFLAKES AND
STICKING SNOWFALL. ADDITIONAL ENHANCEMENT IS SEEN AS A SOUTHERN
EXTENSION OF THE NORTHERN LOW...AS SEEN IN THE COLDER CLOUD TOPS
EXTENDING SOUTH FROM THE MAIN FORCING ALONG 130W. THE ACTION IS
ABOUT TO BEGIN...
AND THE COLD AND DRY AIR CONTINUES TO PUSH WESTWARD THROUGH THE
GORGE...AND IS EVEN SPILLING OVER SOME OF THE CASCADE SADDLES AND
GAPS. KTTD-KDLS GRADIENTS ARE DECIDEDLY OFFSHORE...RUNNING -7.2 MB
AS OF 20Z. WITH COMPLEX LOW PRESSURE NEARING THE WEST
COAST...KOTH-KGEG GRADIENTS ARE HAVE RAMPED UP FURTHER TO AROUND -14
MB AS OF 20Z. THIS IS RESPECTABLY COLD AND DRY AIR. THIS FIRST BATCH
OF PRECIPITATION IS EXPECTED TO BE LIGHT...THE REAL ACTION GETS
RAMPED UP LATER THIS AFTERNOON AND EVENING...AS THE WARM FRONT GETS
A MOVE ON NORTH AND EAST. KPTV TOWER TEMPS BETWEEN 1000-1800 FT HAVE
BEEN ON THE UPWARD TREND SINCE ABOUT 900 AM THIS MORNING...BUT ALL
STILL BELOW FREEZING AT THIS POINT.
NO CHANGES EXPECTED TO CURRENT WINTER WEATHER HEADLINES. LIGHT ICE
ACCUMULATIONS UP TO ONE TENTH OF AN INCH BUT LIKELY LESS ARE STILL
EXPECTED IN THE VALLEY AS THE WARMER AIR OVERRUNS THE COOLER SURFACE
AIR. SNOWFALL ACCUMULATIONS OF UP TO AN INCH IN THE
VALLEY...POSSIBLY SLIGHTLY HIGHER IN THE N COAST RANGE. AS THE
WARMER AIR ALOFT MOVES IN FROM THE SE...CERTAINLY AN ELEVATED
POTENTIAL FOR FZRA FOR AREAS THAT REMAIN SHELTERED. IN THE
GORGE...THE CURRENT SOUNDINGS SUGGEST SNOWFALL OVERNIGHT...TURNING
TO A SHORTER WINDOW OF FREEZING RAIN/SLEET DURING THE MORNING. STILL
THE CHANCE FOR AROUND A QUARTER OF AN INCH OF ICE...UP TO ONE THIRD
ON THE HIGHER END OF MODEL GUIDANCE... BEFORE THINGS WARM UP BY 18Z
ON THE EAST END OF THE GORGE.
AFTER THE WARM FRONT MOVES THROUGH...THE HIGH ON THE EAST SIDE OF THE
CASCADES WILL WEAKEN...ALLOWING EASTWARD PROGRESS OF THE NORTHERN
UPPER LOW PRESSURE SYSTEM. THE COLD FRONTAL BOUNDARY ASSOCIATED WITH
THE LOW THAN STALLS OUT OVER THE NORTHERN TIER AND THEN LIFTS BACK
NORTH AS A WARM FRONT ON WED/NIGHT THURSDAY WITH THE APPROACH OF
ANOTHER UPPER LEVEL LOW FROM THE SOUTHWEST. THIS WILL MEAN MORE WET
WEATHER CONTINUES WEDNESDAY AND THURSDAY...WITH SIGNIFICANT SNOW IN
OUR NORTHERN CASCADES...THOUGH INCREASINGLY BECOMING CONFINED TO THE
HIGHEST ELEVATIONS. SNOW LEVELS WILL RISE TO NEAR THE PASSES OR
HIGHER AS WE TRANSITION INTO THIS MUCH WARMER AIR MASS. EVEN WARMER
AIR MOVES IN THU NIGHT INTO EARLY FRIDAY AS RIDGING NOSES INTO THE
REGION FROM THE SOUTH...PROVIDING A BRIEF "DRIER" PERIOD. KMD
.LONG TERM...A WARM AND WET WEATHER PATTERN IS EXPECTED THROUGH THE
LONG TERM FORECAST. MODELS ARE IN AGREEMENT WITH BRINGING SOUTHERLY
FLOW TO THE FORECAST REGION AS SYSTEMS TRACK THROUGH BC. FIRST
SYSTEM IN EXTENDED IS PROJECTED TO MOVE IN FRIDAY PM AS A WARM
FRONT. THIS TRACK WILL BRING HIGH SNOW LEVELS WITH MODERATE
RAINFALL. HYDRO ACTIVITY WILL BE HEIGHTENED...ALTHOUGH TIMELY BREAKS
BETWEEN SYSTEMS SHOULD ALLOW FOR RIVERS TO RECEDE BEFORE FOLLOWING
RAINFALL. METCALF
&&
.AVIATION...VFR CONDITIONS ACROSS NW OREGON EARLY THIS AFTERNOON. AS
PRECIPITATION DEVELOPS LATER THIS AFTERNOON AND EVENING EXPECT TO
SEE MVFR AND AREAS OF IFR CONDITIONS FORMING. THE MOST LIKELY AREAS
FOR IFR CONDITIONS APPEARS TO BE THE NORTHERN HALF OF THE WILLAMETTE
VALLEY THIS EVENING WHEN SNOW PICKS UP...LIKELY AFTER 01Z. LATER IN
THE NIGHT AS PRECIPITATION TYPE TRANSITIONS TO FREEZING RAIN AND
RAIN...EXPECT CIGS AND VISIBILITIES TO SETTLE OUT IN MVFR CATEGORY.
KPDX AND APPROACHES...DRY COLD AIR WITH E WINDS WILL KEEP KPDX VFR
THROUGH THE REST OF THE AFTERNOON...UNTIL AROUND 02Z. A PERIOD OF
SNOW LIKELY AFTER 02Z BRINGS A GOOD CHANCE OF IFR CONDITIONS. TIMING
THE TRANSITIONS FROM SNOW TO FREEZING RAIN TO RAIN IS TRICKY...BUT
BEST GUESS NOW IS FOR FREEZING RAIN TO DEVELOP AROUND 05-06Z...THEN
CHANGE TO RAIN AT THE FIELD BY 11Z. EASTERN APPROACHES WILL SEE A
LATER CHANGE OVER TO RAIN...AS LATE AS 15Z.
&&
.MARINE...WINDS GUSTING INTO SMALL CRAFT CATEGORY EARLY THIS
AFTERNOON...EXPECTED TO CONTINUE TO INCREASE DURING THE AFTERNOON
AND EVENING AS A WARM FRONT LIFTS N ACROSS THE WATERS. COLD FRONT
FOLLOWS NEAR DAYBREAK WED. GALE FORCE WINDS LOOK PROMISING FOR
OVERNIGHT PERIOD INTO WED MORNING...ESPECIALLY OVER THE OUTER
WATERS. SEAS TO BUILD IN RESPONSE TO THE SOUTHERLY WINDS...AND
EXPECT SEAS TO PEAK 14 TO 17 FT ON WED. ANOTHER CHANCE FOR GALES
COMES LATE WED NIGHT AND EARLY THU WITH FRONTAL SYSTEM.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON PST
WED FOR UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
WED FOR NORTHERN OREGON CASCADES.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND
METRO AREA-NORTH OREGON CASCADE FOOTHILLS.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR COAST RANGE OF NW OREGON-LOWER COLUMBIA.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 7 PM PST THIS
EVENING FOR SOUTH WILLAMETTE VALLEY.
HIGH WIND WARNING FROM THIS EVENING THROUGH WED MORNING
FOR CENTRAL OREGON COAST-NORTH OREGON COAST.
WA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO NOON PST
WED FOR WESTERN COLUMBIA RIVER GORGE.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM PST
WED FOR SOUTH WA CASCADES.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR GREATER VANCOUVER AREA-SOUTH WA CASCADE
FOOTHILLS.
WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT FOR I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA
HILLS.
HIGH WIND WARNING FROM THIS EVENING THROUGH WED MORNING
FOR S WA COAST.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON
FOR WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR FROM 10
TO 60 NM.
GALE WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST WEDNESDAY
FOR WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR FROM 10
TO 60 NM.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 PM PST THIS EVENING
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
OUT 10 NM.
GALE WARNING FROM 8 PM THIS EVENING TO 10 AM PST WEDNESDAY
FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
OUT 10 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR WED.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 11, 6:07 AM PST, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
607 AM PST TUE JAN 11 2011
ORZ001>011-014-WAZ019>023-039-040-121715-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
607 AM PST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
MOISTURE MOVING IN FROM THE PACIFIC WILL MEET A COLD AND DRY AIR
MASS OVER THE REGION TO PROVIDE A VARIETY OF PRECIPITATION TYPES
OVER SOUTHWEST WASHINGTON AND NORTHWEST OREGON TONIGHT AND EARLY
WEDNESDAY. MOST OF THE REGION WILL SEE PRECIPITATION START OFF AS
SNOW THIS AFTERNOON AND EVENING...THEN TRANSITION TO FREEZING RAIN
AND THEN RAIN TONIGHT. THE COLUMBIA GORGE AND HOOD RIVER STAND TO
SEE THE HEAVIEST SNOW AND ICE ACCUMULATIONS.
NUMEROUS WINTER WEATHER ADVISORIES ARE IN EFFECT BETWEEN THIS
AFTERNOON AND EARLY WEDNESDAY.
ALSO...A HIGH WIND WATCH IS IN EFFECT FOR THE COAST LATER TONIGHT
AS SOUTHERLY WINDS ARE EXPECTED TO INCREASE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXPECT SNOW AND FREEZING RAIN TO LINGER IN THE GORGE AND HOOD
RIVER VALLEY INTO WEDNESDAY MORNING...BEFORE CHANGING OVER TO RAIN
LATER WEDNESDAY.
A SERIES OF STRONG FRONTAL SYSTEMS WILL LIKELY BRING SIGNIFICANT
RAINFALL TO PORTIONS OF THE COAST RANGE THROUGH THE WEEKEND...WHILE
THE SNOW PILES UP IN THE CASCADES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ210-250-255-270-275-121715-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
607 AM PST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR THE COASTAL WATERS LATER THIS
AFTERNOON THROUGH WEDNESDAY MORNING...WHERE WINDS ARE EXPECTED TO
GUST TO 45 KNOTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
GALE WARNINGS CONTINUE INTO WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ012-013-121715-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
607 AM PST TUE JAN 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Western Columbia River Gorge
- When
- January 11, 8:00 PM PST to January 12, 1:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Trained Spotter
A trained spotter in Hood River reported 4.5 inches of new snow accumulation, with similar snowfall on the Washington side of the Columbia River north of Hood River. Washington State Route 14 was impacted with snow and ice accumulation between Washougal and the White Salmon area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, January 11 to 12, 20111 death · 1 injured · 21 events
- Winter Weather in Illinois, January 11, 20111 death · 1 injured · 3 events
- Cold in New Mexico, January 11, 20111 death · 1 event
- Winter Storm in Ohio, January 11 to 12, 2011$800,000 · 3 events
- Winter Storm and Heavy Snow in Massachusetts, January 11 to 13, 2011$225,000 · 57 kt wind · 23 events
- Winter Storm and Heavy Snow in Alaska, January 11 to 17, 2011$300,000 · 78 kt wind · 10 events
- Winter Storm in Pennsylvania, January 11 to 12, 2011$400,000 · 2 events
- Heavy Snow and Winter Weather in Delaware, January 11 to 12, 20115 injured · 4 events
- Winter Storm and Winter Weather in New York, January 11 to 12, 201127 events
- Heavy Snow and Winter Weather in Ohio, January 11 to 12, 201125 events
- Winter Weather in Indiana, January 11 to 12, 201122 events
- Winter Weather in Illinois, January 11, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278297.